Convergent semidiscretization of a nonlinear fourth order parabolic system
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 37 (2003) no. 2, p. 277-289

A semidiscretization in time of a fourth order nonlinear parabolic system in several space dimensions arising in quantum semiconductor modelling is studied. The system is numerically treated by introducing an additional nonlinear potential. Exploiting the stability of the discretization, convergence is shown in the multi-dimensional case. Under some assumptions on the regularity of the solution, the rate of convergence proves to be optimal.

DOI : https://doi.org/10.1051/m2an:2003026
Classification:  35K35,  65M12,  65M15,  65M20,  76Y05
Keywords: higher order parabolic PDE, positivity, semidiscretization, stability, convergence, semiconductors
@article{M2AN_2003__37_2_277_0,
     author = {J\"ungel, Ansgar and Pinnau, Ren\'e},
     title = {Convergent semidiscretization of a nonlinear fourth order parabolic system},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {37},
     number = {2},
     year = {2003},
     pages = {277-289},
     doi = {10.1051/m2an:2003026},
     zbl = {1026.35045},
     mrnumber = {1991201},
     language = {en},
     url = {http://www.numdam.org/item/M2AN_2003__37_2_277_0}
}
Jüngel, Ansgar; Pinnau, René. Convergent semidiscretization of a nonlinear fourth order parabolic system. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 37 (2003) no. 2, pp. 277-289. doi : 10.1051/m2an:2003026. http://www.numdam.org/item/M2AN_2003__37_2_277_0/

[1] R.A. Adams, Sobolev Spaces. First edition, Academic Press, New York (1975). | MR 450957 | Zbl 0314.46030

[2] M.G. Ancona, Diffusion-drift modelling of strong inversion layers. COMPEL 6 (1987) 11-18.

[3] J. Barrett, J. Blowey and H. Garcke, Finite element approximation of a fourth order nonlinear degenerate parabolic equation. Numer. Math. 80 (1998) 525-556. | Zbl 0913.65084

[4] N. Ben Abdallah and A. Unterreiter, On the stationary quantum drift diffusion model. Z. Angew. Math. Phys. 49 (1998) 251-275. | Zbl 0936.35057

[5] F. Bernis and A. Friedman, Higher order nonlinear degenerate parabolic equations. J. Differential Equations 83 (1990) 179-206. | Zbl 0702.35143

[6] A.L. Bertozzi, The mathematics of moving contact lines in thin liquid films. Notices Amer. Math. Soc. 45 (1998) 689-697. | Zbl 0917.35100

[7] A.L. Bertozzi and M.C. Pugh, Long-wave instabilities and saturation in thin film equations. Comm. Pure Appl. Math. 51 (1998) 625-661. | Zbl 0916.35008

[8] A.L. Bertozzi and L. Zhornitskaya, Positivity preserving numerical schemes for lubriaction-typeequations. SIAM J. Numer. Anal. 37 (2000) 523-555. | Zbl 0961.76060

[9] P.M. Bleher, J.L. Lebowitz and E.R. Speer, Existence and positivity of solutions of a fourth-order nonlinear PDE describing interface fluctuations. Comm. Pure Appl. Math. 47 (1994) 923-942. | Zbl 0806.35059

[10] W.M. Coughran and J.W. Jerome, Modular alorithms for transient semiconductor device simulation, part I: Analysis of the outer iteration, in Computational Aspects of VLSI Design with an Emphasis on Semiconductor Device Simulations, R.E. Bank Ed. (1990) 107-149. | Zbl 0692.65067

[11] R. Dal Passo, H. Garcke and G. Grün, On a fourth-order degenerate parabolic equation: Global entropy estimates, existence and quantitative behavior of solutions. SIAM J. Math. Anal. 29 (1998) 321-342. | Zbl 0929.35061

[12] C.L. Gardner, The quantum hydrodynamic model for semiconductor devices. SIAM J. Appl. Math. 54 (1994) 409-427. | Zbl 0815.35111

[13] C.L. Gardner and Ch. Ringhofer, Approximation of thermal equilibrium for quantum gases with discontinuous potentials and applications to semiconductor devices. SIAM J. Appl. Math. 58 (1998) 780-805. | Zbl 0957.76099

[14] I. Gasser and A. Jüngel, The quantum hydrodynamic model for semiconductors in thermal equilibrium. Z. Angew. Math. Phys. 48 (1997) 45-59. | Zbl 0882.76108

[15] I. Gasser and P.A. Markowich, Quantum hydrodynamics, Wigner transform and the classical limit. Asymptot. Anal. 14 (1997) 97-116. | Zbl 0877.76087

[16] G. Grün and M. Rumpf, Nonnegativity preserving convergent schemes for the thin film equation. Numer. Math. 87 (2000) 113-152. | Zbl 0988.76056

[17] M.T. Gyi and A. Jüngel, A quantum regularization of the one-dimensional hydrodynamic model for semiconductors. Adv. Differential Equations 5 (2000) 773-800. | Zbl pre01700749

[18] A. Jüngel, Quasi-hydrodynamic Semiconductor Equations. Birkhäuser, PNLDE 41 (2001). | MR 1818867 | Zbl 0969.35001

[19] A. Jüngel and R. Pinnau, Global non-negative solutions of a nonlinear fourth order parabolic equation for quantum systems. SIAM J. Math. Anal. 32 (2000) 760-777. | Zbl 0979.35061

[20] A. Jüngel and R. Pinnau, A positivity preserving numerical scheme for a nonlinear fourth-order parabolic system. SIAM J. Numer. Anal. 39 (2001) 385-406. | Zbl 0994.35047

[21] P.A. Markowich, Ch. A. Ringhofer and Ch. Schmeiser, Semiconductor Equations. First edition, Springer-Verlag, Wien (1990). | Zbl 0765.35001

[22] F. Pacard and A. Unterreiter, A variational analysis of the thermal equilibrium state of charged quantum fluids. Comm. Partial Differential Equations 20 (1995) 885-900. | Zbl 0820.35112

[23] P. Pietra and C. Pohl, Weak limits of the quantum hydrodynamic model. To appear in Proc. International Workshop on Quantum Kinetic Theory.

[24] R. Pinnau, A note on boundary conditions for quantum hydrodynamic models. Appl. Math. Lett. 12 (1999) 77-82. | Zbl 0952.76100

[25] R. Pinnau, The linearized transient quantum drift diffusion model - stability of stationary states. ZAMM 80 (2000) 327-344. | Zbl 0947.35166

[26] R. Pinnau, Numerical study of the Quantum Euler-Poisson model. To appear in Appl. Math. Lett. | Zbl 1077.82022

[27] R. Pinnau and A. Unterreiter, The stationary current-voltage characteristics of the quantum drift diffusion model. SIAM J. Numer. Anal. 37 (1999) 211-245. | Zbl 0981.65076

[28] J. Simon, Compact sets in the space L p (0,T;B). Ann. Mat. Pura Appl. 146 (1987) 65-96. | Zbl 0629.46031

[29] G.M. Troianiello, Elliptic Differential Equations and Obstacle Problems. First edition, Plenum Press, New York (1987). | MR 1094820 | Zbl 0655.35002